Drug-induced thrombotic microangiopathy

Incidence, prevention and management

R. Pisoni, P. Ruggenenti, G. Remuzzi

Research output: Contribution to journalArticle

92 Citations (Scopus)

Abstract

The term thrombotic microangiopathy (TMA) describes syndromes characterised by microangiopathic haemolytic anaemia, thrombocytopenia and variable signs of organ damage due to platelet thrombi in the microcirculation. In children, infections with Shigella dysenteriae type 1 or particular strains of Escherichia coli are the most common cause of TMA; in adults, a variety of underlying causes have been identified, such as bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders and certain drugs. Although drug-induced TMA is a rare condition, it causes significant morbidity and mortality. Antineoplastic therapy may induce TMA. Most of the cases reported are associated with mitomycin. TMA has also been associated with cyclosporin, tacrolimus, muromonab-CD3 (OKT3) and other drugs such as interferon, antiaggregating agents (ticlopidine, clopidogrel) and quinine. The early diagnosis of drug-induced TMA may be vital. Strict monitoring of renal function, urine and blood abnormalities, and arterial pressure has to be performed in patients undergoing therapy with potentially toxic drugs. The drug must be discontinued immediately in the case of suspected TMA. Treatment modalities sometimes effective in other forms of TMA have been used empirically. Although plasma exchange therapy seems to be of value, the effectiveness of this approach has yet to be proved in multicentre, randomised clinical studies.

Original languageEnglish
Pages (from-to)491-501
Number of pages11
JournalDrug Safety
Volume24
Issue number7
Publication statusPublished - 2001

Fingerprint

Thrombotic Microangiopathies
Incidence
Pharmaceutical Preparations
Muromonab-CD3
clopidogrel
Transplantation (surgical)
Microcirculation
Ticlopidine
Quinine
Poisons
Mitomycin
Tacrolimus
Shigella dysenteriae
Platelets
Antineoplastic Agents
Escherichia coli
Interferons
Cyclosporine
Plasma Exchange
Hemolytic Anemia

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Pharmacology
  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Drug-induced thrombotic microangiopathy : Incidence, prevention and management. / Pisoni, R.; Ruggenenti, P.; Remuzzi, G.

In: Drug Safety, Vol. 24, No. 7, 2001, p. 491-501.

Research output: Contribution to journalArticle

Pisoni, R. ; Ruggenenti, P. ; Remuzzi, G. / Drug-induced thrombotic microangiopathy : Incidence, prevention and management. In: Drug Safety. 2001 ; Vol. 24, No. 7. pp. 491-501.
@article{7d78c9d32fdc4ad6bae1e603d2b76a3b,
title = "Drug-induced thrombotic microangiopathy: Incidence, prevention and management",
abstract = "The term thrombotic microangiopathy (TMA) describes syndromes characterised by microangiopathic haemolytic anaemia, thrombocytopenia and variable signs of organ damage due to platelet thrombi in the microcirculation. In children, infections with Shigella dysenteriae type 1 or particular strains of Escherichia coli are the most common cause of TMA; in adults, a variety of underlying causes have been identified, such as bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders and certain drugs. Although drug-induced TMA is a rare condition, it causes significant morbidity and mortality. Antineoplastic therapy may induce TMA. Most of the cases reported are associated with mitomycin. TMA has also been associated with cyclosporin, tacrolimus, muromonab-CD3 (OKT3) and other drugs such as interferon, antiaggregating agents (ticlopidine, clopidogrel) and quinine. The early diagnosis of drug-induced TMA may be vital. Strict monitoring of renal function, urine and blood abnormalities, and arterial pressure has to be performed in patients undergoing therapy with potentially toxic drugs. The drug must be discontinued immediately in the case of suspected TMA. Treatment modalities sometimes effective in other forms of TMA have been used empirically. Although plasma exchange therapy seems to be of value, the effectiveness of this approach has yet to be proved in multicentre, randomised clinical studies.",
author = "R. Pisoni and P. Ruggenenti and G. Remuzzi",
year = "2001",
language = "English",
volume = "24",
pages = "491--501",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "7",

}

TY - JOUR

T1 - Drug-induced thrombotic microangiopathy

T2 - Incidence, prevention and management

AU - Pisoni, R.

AU - Ruggenenti, P.

AU - Remuzzi, G.

PY - 2001

Y1 - 2001

N2 - The term thrombotic microangiopathy (TMA) describes syndromes characterised by microangiopathic haemolytic anaemia, thrombocytopenia and variable signs of organ damage due to platelet thrombi in the microcirculation. In children, infections with Shigella dysenteriae type 1 or particular strains of Escherichia coli are the most common cause of TMA; in adults, a variety of underlying causes have been identified, such as bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders and certain drugs. Although drug-induced TMA is a rare condition, it causes significant morbidity and mortality. Antineoplastic therapy may induce TMA. Most of the cases reported are associated with mitomycin. TMA has also been associated with cyclosporin, tacrolimus, muromonab-CD3 (OKT3) and other drugs such as interferon, antiaggregating agents (ticlopidine, clopidogrel) and quinine. The early diagnosis of drug-induced TMA may be vital. Strict monitoring of renal function, urine and blood abnormalities, and arterial pressure has to be performed in patients undergoing therapy with potentially toxic drugs. The drug must be discontinued immediately in the case of suspected TMA. Treatment modalities sometimes effective in other forms of TMA have been used empirically. Although plasma exchange therapy seems to be of value, the effectiveness of this approach has yet to be proved in multicentre, randomised clinical studies.

AB - The term thrombotic microangiopathy (TMA) describes syndromes characterised by microangiopathic haemolytic anaemia, thrombocytopenia and variable signs of organ damage due to platelet thrombi in the microcirculation. In children, infections with Shigella dysenteriae type 1 or particular strains of Escherichia coli are the most common cause of TMA; in adults, a variety of underlying causes have been identified, such as bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders and certain drugs. Although drug-induced TMA is a rare condition, it causes significant morbidity and mortality. Antineoplastic therapy may induce TMA. Most of the cases reported are associated with mitomycin. TMA has also been associated with cyclosporin, tacrolimus, muromonab-CD3 (OKT3) and other drugs such as interferon, antiaggregating agents (ticlopidine, clopidogrel) and quinine. The early diagnosis of drug-induced TMA may be vital. Strict monitoring of renal function, urine and blood abnormalities, and arterial pressure has to be performed in patients undergoing therapy with potentially toxic drugs. The drug must be discontinued immediately in the case of suspected TMA. Treatment modalities sometimes effective in other forms of TMA have been used empirically. Although plasma exchange therapy seems to be of value, the effectiveness of this approach has yet to be proved in multicentre, randomised clinical studies.

UR - http://www.scopus.com/inward/record.url?scp=0034948863&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034948863&partnerID=8YFLogxK

M3 - Article

VL - 24

SP - 491

EP - 501

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 7

ER -